June 5, 2013
Glucosamine Supplements Raise Intraocular
Pressure in Glaucoma

Biddeford, ME—While glucosamine supplements, often combined with chondroitin sulfate, are marketed to relieve osteoarthritis symptoms, they could have an unexpected—and potentially dangerous—side effect for some users, according to a new study.

In the research letter published online by JAMA Ophthalmology, researchers from University of New England College of Osteopathic Medicine in Biddeford, Maine, suggested a link between glucosamine supplementation and increased intraocular pressure (IOP) in patients with glaucoma.

“While the pathological process of chronic ocular hypertension is not completely understood, morphological changes in collagen may precede increases in IOP,” the authors write.

For the small retrospective study, 17 patients—six men and 11 women, averaging 76-years-old—were divided into two groups: group A with between one and three previously measured baseline IOPs who then began glucosamine supplementation; and group B who had no preexisting IOP measurements prior to beginning glucosamine.

To select study subjects, researchers looked at the history of glucosamine supplementation and ocular hypertension (IOP >21 mm Hg) or established diagnosis of open-angle glaucoma, willingness to electively stop using glucosamine, IOP measurements at least three times within 2 years, and no associated changes in glaucoma medications or eye surgery.

For the 11 patients in Group A, IOP increased significantly from before glucosamine supplementation to during glucosamine supplementation, and decreased significantly from during glucosamine supplementation to discontinuation of glucosamine. Among the six patients in group B, IOP significantly decreased in the discontinuation group.

There was no significant difference between the left and right eyes in each patient for any of the categories or comparisons.

The authors noted that, for both groups, patients discontinuing glucosamine supplementation had significantly decreased IOP.

“We hypothesize that discontinuation of glucosamine supplementation reduces IOP by mechanism similar to that of discontinuation of corticosteroid treatment, which shows a similar effect,” the researchers suggest.

Pointing out that “many questions are raised by glucosamine supplementation-associated IOP changes,” the authors call for further study of the possibility of even greater detrimental effects.

“This study shows a reversible effect of those changes, which is reassuring,” they write. “However, the possibility that permanent damage can result from prolonged use of glucosamine supplementation is not eliminated.”

U.S. Pharmacist Social Connect